Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 78, NWS Nashville, TN

March 15, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 15, 2012, 4:39 PM CDT for 4 counties in Tennessee. It was in force for 36 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 4:39 PM CDT (21:39 UTC)
Expired
Mar 15, 2012, 5:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 73 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 4:43 PM CDTHAIL 1Columbia, TN
Mar 15, 4:46 PM CDTHAIL 1.25Columbia, TNHAILED FOR 10 MINUTES WITH MINOR DAMAGE TO VEHICLES
Mar 15, 4:52 PM CDTHAIL 0.88Columbia, TN
Mar 15, 4:58 PM CDTHAIL 0.754 Sw Franklin, TN
Mar 15, 5:00 PM CDTTSTM WND DMG7 E Spring Hill, TNTREE BLOWN DOWN ON SMITHSON ROAD
Mar 15, 5:15 PM CDTTSTM WND DMG6 E Spring Hill, TNTREE BLOWN DOWN ON ASH HILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 2:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS54 KOHX 152139
SVROHX
TNC117-119-149-187-152215-
/O.NEW.KOHX.SV.W.0078.120315T2139Z-120315T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  EASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MARSHALL COUNTY IN MIDDLE TENNESSEE...
  EASTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 438 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR COLUMBIA...
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3550 8704 3564 8718 3598 8685 3571 8661
TIME...MOT...LOC 2139Z 233DEG 19KT 3563 8702

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:33 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 15, 3:33 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT THU MAR 15 2012

.SHORT TERM (TNGT-SAT NGT)...
SUMMER-LIKE PATTERN CONTINUES WITH H5 RIDGE IN THE W GULF AND S/W
DISTURBANCES RIDING ALONG THE NORTHERN PERIPHERY. H5 S/W TROF MOVG
EAST FM MO BOOTHEEL IS TAPPING INTO MODERATE INSTAB WITH A COUPLE
LINES OF STORMS IN MID TN...SHOWING BETTER ORGANIZATION.

AS FOR THE RISK OF SVR WX WITH SVR WW#075...FREEZING LEVEL AROUND
10K WITH LARGE HAIL THE PRIMARY THREAT. ISOLATED CELLS COULD ALSO
PRODUCE HEAVY RAINFALL/DAMAGING WINDS/DANGEROUS CLOUD TO GROUND
LIGHTNING AS THE TSTM COMPLEX MOVES INTO CNTL KY AND TN. ACTIVITY
SHOULD DIMINISH LATE THIS EVENING TO SCATTERED COVERAGE.

PATTERN REMAINS UNSETTLED OVER THE AREA FRI WITH MORE STORMS
LIKELY. MODELS SHIFT DEEPER MOISTURE EAST...WITH THE BEST CHANCE
OF STORMS EAST IN THE CUMBERLAND PLATEAU REGION. MORE HAIL
POSSIBLE WITH THE LOWER FREEZING LEVEL.

SCT RW/TRW CONTINUE EXPECTED SAT BUT MODELS ARE NOT AS UNSTABLE.
GULF RIDGE BUILDS NORTH IN RESPONSE TO SOUTHWEST CONUS TROF. IT IS
THIS PATTERN THAT SHOULD KEEP THE AREA DRY SUN...BUT WARM.

.LONG TERM (MON-THU)...
WARM AND DRY MON-WED. SYSTEM OUT WEST BECOMES A CUTOFF LOW OVER
THE SOUTHERN PLAINS AT MID WEEK...THEN DRIFTS NORTH. LITTLE CHANGE
TO H5 PATTERN BUT WL INCLUDE A CHANCE OF PCPN IN THE FAR EXTENDED
CONSIDERING AN EASTWARD DRIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  80  59  82 /  70  50  30  40
CLARKSVILLE    59  80  58  81 /  70  50  20  40
CROSSVILLE     58  75  56  76 /  50  60  40  50
COLUMBIA       60  81  58  82 /  50  50  20  30
LAWRENCEBURG   58  81  57  82 /  50  50  20  30
WAVERLY        60  81  58  82 /  70  50  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 15, 5:14 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
514 AM CDT THU MAR 15 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
514 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST
MIDDLE TENNESSEE, INCLUDING THE NASHVILLE METROPOLITAN AREA.
SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TODAY AND TONIGHT,
AND A FEW OF THESE MAY BECOME SEVERE, WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THE PRIMARY THREATS. AREAS TO THE EAST AND
SOUTH OF NASHVILLE CAN STILL EXPECT A FEW STRONG STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Mar 15, 3:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WESTMORELAND            36.56N 86.25W
03/15/2012  E0.88 INCH       SUMNER             TN   PUBLIC

&&

11
Local storm report, Mar 15, 4:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 SSE DICKSON           35.97N 87.32W
03/15/2012  M1.75 INCH       HICKMAN            TN   TRAINED SPOTTER

            HAIL REPORTED AT HWY 100 AND HWY 7 IN NORTHEAST HICKMAN
            COUNTY. SIZE RANGED FROM PING PONGS TO GOLFBALLS AND IT
            WAS COVERING THE PARKING LOT.

&&

11
Local storm report, Mar 15, 4:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             BURNS                   36.05N 87.31W
03/15/2012  E1.75 INCH       DICKSON            TN   PUBLIC

            REPORTED ON I-40 NEAR BURNS

&&

SHAMBURGER
Local storm report, Mar 15, 4:08 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             8 SSE DICKSON           35.97N 87.32W
03/15/2012  M1.75 INCH       HICKMAN            TN   TRAINED SPOTTER

            CORRECTED TIME....HAIL REPORTED AT HWY 100 AND HWY 7 IN
            NORTHEAST HICKMAN COUNTY. SIZE RANGED FROM PING PONGS TO
            GOLFBALLS AND IT WAS COVERING THE PARKING LOT.

&&

11
Local storm report, Mar 15, 4:15 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DICKSON                 36.08N 87.38W
03/15/2012  E1.00 INCH       DICKSON            TN   PUBLIC

            REPORTED IN DICKSON VIA FACEBOOK

&&

SHAMBURGER
Local storm report, Mar 15, 4:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FLASH FLOOD      9 WSW FRANKLIN          35.90N 86.99W
03/15/2012                   WILLIAMSON         TN   EMERGENCY MNGR

            FLASH FLOODING REPORTED AT SOUTHALL ROAD AND OLD
            HILLSBORO ROAD WITH ROAD CLOSURES

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:35 PM CDTSpecial Weather StatementOHXClay, Macon, Trousdale55 min
Mar 15, 1:21 AM CDTSpecial Weather StatementOHXCumberland, White54 min
Mar 15, 1:52 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam38 min
Mar 15, 12:16 PM CDTSpecial Weather StatementOHXWilliamson59 min
Mar 15, 12:39 PM CDTSpecial Weather StatementOHXMontgomery, Stewart66 min
Mar 15, 12:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart35 min
Mar 15, 12:59 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart61 min
Mar 15, 1:20 PM CDTSpecial Weather StatementOHXWilliamson55 min
Mar 15, 1:31 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Montgomery, Stewart44 min
Mar 15, 1:49 PM CDTSevere Thunderstorm WarningOHXWilliamson41 min
Mar 15, 2:13 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart47 min
Mar 15, 2:19 PM CDTFlash Flood WarningOHXWilliamson3 hr
Mar 15, 2:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson48 min
Mar 15, 2:32 PM CDTSevere Thunderstorm WarningOHXStewart43 min
Mar 15, 2:42 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner, Trousdale63 min
Mar 15, 3:03 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Wilson26 min
Mar 15, 3:07 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart53 min
Mar 15, 3:27 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
Mar 15, 3:57 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson33 min
Mar 15, 4:08 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys37 min
Mar 15, 4:19 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson26 min
Mar 15, 4:23 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson37 min
Mar 15, 4:37 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam23 min
Mar 15, 5:05 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett40 min
Mar 15, 5:07 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson38 min
Mar 15, 5:24 PM CDTFlash Flood WarningOHXWilliamson3 hr
Mar 15, 5:31 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, Rutherford, Wilson44 min
Mar 15, 5:45 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Marshall, Rutherford45 min
Mar 15, 6:03 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.